Alert archive / Texas / High Wind Watches in 2023
High Wind Watch 2, NWS Midland/Odessa, TX
NWS Midland/Odessa, TX issued this high wind watch at Jan 9, 2023, 1:43 AM MST for Eddy County, New Mexico; 4 counties in Texas. It took effect at Jan 11, 2023, 5:00 AM MST. It was in force for .
The area
The counties it named.
The facts
- Issued
- Jan 9, 2023, 1:43 AM MST (08:43 UTC)
- In effect from
- Jan 11, 2023, 5:00 AM MST
- Expired
- Jan 10, 2023, 11:49 AM MST
- In force
- Issued by
- NWS Midland/Odessa, TX
Counties Eddy County, NM, Brewster County, TX, Culberson County, TX, Jeff Davis County, TX, Presidio County, TX
The radar
The Midland/Odessa radar (KMAF), 215 km from the middle of the area, began a volume at 08:41 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Midland Regional, TX (KMAF), launched 00:00Z, 8.7 hours before the alert went out and 215 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 2429 m above ground
- 0-6 km bulk shear
- 23 kt
- 0-1 km storm-relative helicity
- 31 m²/s²
- 0-3 km storm-relative helicity
- 61 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
382 WWUS74 KMAF 090843 NPWMAF URGENT - WEATHER MESSAGE National Weather Service Midland/Odessa TX 243 AM CST Mon Jan 9 2023 NMZ027-TXZ270-271-092200- /O.NEW.KMAF.HW.A.0002.230111T1200Z-230112T0300Z/ Guadalupe Mountains of Eddy County- Guadalupe Mountains Above 7000 Feet- Guadalupe and Delaware Mountains- Including the cities of Queen, Guadalupe Mountains NP, and Pine Springs 243 AM CST Mon Jan 9 2023 /143 AM MST Mon Jan 9 2023/ ...HIGH WIND WATCH IN EFFECT FROM WEDNESDAY MORNING THROUGH WEDNESDAY EVENING... * WHAT...West winds 30 to 50 mph with gusts up to 65 mph possible. * WHERE...Guadalupe and Delaware Mountains. * WHEN...From Wednesday morning through Wednesday evening. * IMPACTS...Travel could be difficult, especially for high profile vehicles. PRECAUTIONARY/PREPAREDNESS ACTIONS... Monitor the latest forecasts and warnings for updates on this situation. Fasten loose objects or shelter objects in a safe location prior to the onset of winds. && $$ For more information from the National Weather Service visit https://weather.gov/maf
3 follow-up statements
288 WWUS74 KMAF 091924 NPWMAF URGENT - WEATHER MESSAGE National Weather Service Midland/Odessa TX 124 PM CST Mon Jan 9 2023 TXZ277-101000- /O.EXA.KMAF.HW.A.0002.230111T1200Z-230112T0300Z/ Davis Mountains- Including the city of Fort Davis 124 PM CST Mon Jan 9 2023 ...HIGH WIND WATCH IN EFFECT FROM WEDNESDAY MORNING THROUGH WEDNESDAY EVENING... * WHAT...West winds 35 to 45 mph with gusts up to 65 mph possible. * WHERE...Davis Mountains. * WHEN...From Wednesday morning through Wednesday evening. * IMPACTS...Winds will be particularly hazardous at higher elevations where the strongest winds are likely to occur. Be especially careful driving in these mountainous areas. Severe turbulence near the mountains will be hazardous for low flying light aircraft. PRECAUTIONARY/PREPAREDNESS ACTIONS... Monitor the latest forecasts and warnings for updates on this situation. Fasten loose objects or shelter objects in a safe location prior to the onset of winds. && $$ NMZ027-TXZ270-271-101000- /O.CON.KMAF.HW.A.0002.230111T1200Z-230112T0300Z/ Guadalupe Mountains of Eddy County- Guadalupe Mountains Above 7000 Feet- Guadalupe and Delaware Mountains- Including the cities of Queen, Guadalupe Mountains NP, and Pine Springs 124 PM CST Mon Jan 9 2023 /1224 PM MST Mon Jan 9 2023/ ...HIGH WIND WATCH REMAINS IN EFFECT FROM WEDNESDAY MORNING THROUGH WEDNESDAY EVENING... * WHAT...West winds 40 to 55 mph with gusts up to 75 mph possible. * WHERE...Guadalupe and Delaware Mountains. * WHEN...From Wednesday morning through Wednesday evening. * IMPACTS...Winds will be particularly hazardous at higher elevations where the strongest winds are likely to occur. Be especially careful driving in these mountainous areas. Severe turbulence near the mountains will be hazardous for low flying light aircraft. PRECAUTIONARY/PREPAREDNESS ACTIONS... Monitor the latest forecasts and warnings for updates on this situation. Fasten loose objects or shelter objects in a safe location prior to the onset of winds. && $$ For more information from the National Weather Service visit https://weather.gov/maf
174 WWUS74 KMAF 100837 NPWMAF URGENT - WEATHER MESSAGE National Weather Service Midland/Odessa TX 237 AM CST Tue Jan 10 2023 NMZ027-TXZ270-271-277-102045- /O.CON.KMAF.HW.A.0002.230111T1200Z-230112T0300Z/ Guadalupe Mountains of Eddy County- Guadalupe Mountains Above 7000 Feet- Guadalupe and Delaware Mountains-Davis Mountains- Including the cities of Queen, Guadalupe Mountains NP, Pine Springs, and Fort Davis 237 AM CST Tue Jan 10 2023 /137 AM MST Tue Jan 10 2023/ ...HIGH WIND WATCH REMAINS IN EFFECT FROM WEDNESDAY MORNING THROUGH WEDNESDAY EVENING... * WHAT...West winds 40 to 55 mph with gusts 65 to 75 mph possible. * WHERE...Guadalupe, Delaware, and Davis Mountains. * WHEN...From Wednesday morning through Wednesday evening. * IMPACTS...Winds will be particularly hazardous at higher elevations where the strongest winds are likely to occur. Be especially careful driving in these mountainous areas. Severe turbulence near the mountains will be hazardous for low flying light aircraft. PRECAUTIONARY/PREPAREDNESS ACTIONS... Monitor the latest forecasts and warnings for updates on this situation. Fasten loose objects or shelter objects in a safe location prior to the onset of winds. && $$ For more information from the National Weather Service visit https://weather.gov/maf
951 WWUS74 KMAF 101849 NPWMAF URGENT - WEATHER MESSAGE National Weather Service Midland/Odessa TX 1249 PM CST Tue Jan 10 2023 NMZ027-TXZ270-271-277-111200- /O.UPG.KMAF.HW.A.0002.230111T1200Z-230112T0300Z/ /O.NEW.KMAF.HW.W.0002.230111T1200Z-230112T0200Z/ Guadalupe Mountains of Eddy County- Guadalupe Mountains Above 7000 Feet- Guadalupe and Delaware Mountains-Davis Mountains- Including the cities of Queen, Guadalupe Mountains NP, Pine Springs, and Fort Davis 1249 PM CST Tue Jan 10 2023 /1149 AM MST Tue Jan 10 2023/ ...HIGH WIND WARNING IN EFFECT FROM 6 AM CST /5 AM MST/ TO 8 PM CST /7 PM MST/ WEDNESDAY... * WHAT...West winds 40 to 55 mph with gusts up to 70 in the Davis Mountains and gusts up to 80 mph in the Guadalupe and Delaware Mountains. * WHERE...Guadalupe and Delaware Mountains, and Davis Mountains. * WHEN...From 6 AM CST /5 AM MST/ to 8 PM CST /7 PM MST/ Wednesday. * IMPACTS...Winds will be particularly hazardous at higher elevations where the strongest winds are likely to occur. Be especially careful driving in these mountainous areas. Severe turbulence near the mountains will be hazardous for low flying light aircraft. PRECAUTIONARY/PREPAREDNESS ACTIONS... People should avoid being outside in forested areas and around trees and branches. If possible, remain in the lower levels of your home during the windstorm, and avoid windows. Use caution if you must drive. && $$ NMZ028-029-033-034-TXZ272>276-278-111200- /O.NEW.KMAF.WI.Y.0003.230111T1600Z-230112T0200Z/ Eddy County Plains-Northern Lea County-Central Lea County- Southern Lea County-Van Horn and Highway 54 Corridor- Eastern Culberson County-Reeves County Plains-Chinati Mountains- Marfa Plateau-Davis Mountains Foothills- Including the cities of Artesia, Carlsbad, Carlsbad Caverns NP, Tatum, Hobbs, Lovington, Eunice, Jal, Van Horn, Pecos, Marfa, and Alpine 1249 PM CST Tue Jan 10 2023 /1149 AM MST Tue Jan 10 2023/ ...WIND ADVISORY IN EFFECT FROM 10 AM CST /9 AM MST/ TO 8 PM CST /7 PM MST/ WEDNESDAY... * WHAT...West winds 25 to 35 mph with gusts up to 50 mph expected. * WHERE...Portions of southeast New Mexico and southwest and western Texas. * WHEN...From 10 AM CST /9 AM MST/ to 8 PM CST /7 PM MST/ Wednesday. * IMPACTS...Gusty winds could blow around unsecured objects. Tree limbs could be blown down and a few power outages may result. Blowing dust may reduce visibility. PRECAUTIONARY/PREPAREDNESS ACTIONS... Use extra caution when driving, especially if operating a high profile vehicle. Secure outdoor objects. && $$ For more information from the National Weather Service visit https://weather.gov/maf
What forecasters said that day
The local office's own words before this high wind watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Midland/Odessa, TX wrote its last area forecast discussion before this high wind watch went out at Jan 8, 8:31 PM MST, 5 hours 12 minutes earlier.
Area forecast discussion, Jan 8, 8:31 PM MST, 5 hours 12 minutes before
Area Forecast Discussion National Weather Service Midland/Odessa TX 931 PM CST Sun Jan 8 2023 ...New AVIATION... .SHORT TERM... (This afternoon through Monday night) Issued at 227 PM CST Sun Jan 8 2023 Again, there is little to talk about in the short term. Get out and enjoy the weather this afternoon as temperatures have climbed into the 60s with light winds and plenty of sunshine. Return flow overnight will lead to warmer temperatures than what we saw this morning. Lows will mostly drop into the 30s north of I-20 with 40s south. Monday looks pretty nice too with highs back into the 70s and sunny skies areawide. && .LONG TERM... (Tuesday through Saturday) Issued at 227 PM CST Sun Jan 8 2023 On Tuesday, increasing southwesterly flow aloft and lee side sfc troughing will promote a very warm day area-wide with temps soaring around 15 to 20 degrees above normal. Record highs could again be challenged, topping out in the mid to upper 70s across the region w/a few 80s possible. A potent upper lvl storm system will swing through the 4-Corners region and deepen over the TX Panhandle on Wednesday afternoon. In response, a strengthening mid lvl jet across W TX and SE NM will result in windy to very windy conditions, especially across the mountains where high winds are a sure bet. A watch will likely be needed for the Guadalupe, Delaware, and Davis mtns by the next forecast issuance where gusts over 60 mph will be possible. Elsewhere, winds are expected to increase from W to E throughout the afternoon with patchy blowing dust anticipated across the plains. A Pacific Front will pass through the region Wednesday night, making for a cooler day on Thursday with highs back to near normal. The cool down will not last long however, as a steady rebound in temperatures is expected into next weekend ahead of the next upper lvl storm system. Grids stay dry until the very end of the period where rain showers will be possible across far W TX ahead of an approaching trough Sunday night. -Salerno && .AVIATION... (06Z TAFS) Issued at 929 PM CST Sun Jan 8 2023 VFR conditions will prevail next 24 hours. Light surface winds will veer to westerly Monday after sunup, but remain light, then backing a little after sundown. A few high clouds are expected. && .PRELIMINARY POINT TEMPS/POPS... Big Spring 40 73 41 77 / 0 0 0 0 Carlsbad 35 70 40 74 / 0 0 0 0 Dryden 44 73 44 79 / 0 0 0 0 Fort Stockton 43 74 47 80 / 0 0 0 0 Guadalupe Pass 40 61 44 65 / 0 0 0 0 Hobbs 35 69 39 72 / 0 0 0 0 Marfa 35 70 37 72 / 0 0 0 0 Midland Intl Airport 41 72 43 76 / 0 0 0 0 Odessa 41 72 43 76 / 0 0 0 0 Wink 36 71 39 77 / 0 0 0 0 && .MAF WATCHES/WARNINGS/ADVISORIES... TX...None. NM...None. && SHORT TERM...29 LONG TERM....24 AVIATION...44
Hazardous weather outlook, Jan 9, 1:41 AM MST, 2 minutes before
Hazardous Weather Outlook National Weather Service Midland/Odessa TX 241 AM CST Mon Jan 9 2023 NMZ027>029-033-034-TXZ045>048-050>053-059>063-067>070-075-082- 270>282-100845- Guadalupe Mountains of Eddy County-Eddy County Plains- Northern Lea County-Central Lea County-Southern Lea County-Gaines- Dawson-Borden-Scurry-Andrews-Martin-Howard-Mitchell-Loving-Winkler- Ector-Midland-Glasscock-Ward-Crane-Upton-Reagan-Pecos-Terrell- Guadalupe Mountains Above 7000 Feet-Guadalupe and Delaware Mountains- Van Horn and Highway 54 Corridor-Eastern Culberson County- Reeves County Plains-Chinati Mountains-Marfa Plateau-Davis Mountains- Davis Mountains Foothills-Central Brewster County-Chisos Basin- Presidio Valley-Lower Brewster County- 241 AM CST Mon Jan 9 2023 /141 AM MST Mon Jan 9 2023/ This Hazardous Weather Outlook is for southeast New Mexico, southwest Texas and western Texas. .DAY ONE...Today and tonight. Hazardous weather is not expected at this time. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday. High winds are possible from Wednesday morning into Wednesday night in the Guadalupe, Delaware, and Davis Mountains. A High Wind Watch is in effect. Near critical fire weather conditions are possible across northwest portions of the region Wednesday afternoon and evening. .SPOTTER INFORMATION STATEMENT... Weather spotters are encouraged to report significant weather conditions according to Standard Operating Procedures. This product, along with other watches, warnings, advisories, and statements issued by the National Weather Service Office in Midland, can be found on the internet at... https://weather.gov/midland
Nearby
High Wind Watches in Texas, 2023High Wind Watches in New Mexico, 2023Every high wind watch in 2023
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.